Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Compact spaces and spaces of maximal complete subgraphs

Authors: Murray Bell and John Ginsburg
Journal: Trans. Amer. Math. Soc. 283 (1984), 329-338
MSC: Primary 54D30; Secondary 05C10, 06A10
MathSciNet review: 735426
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the space $ M(G)$ of all maximal complete subgraphs of a graph $ G$ and, in particular, the space $ M(P)$ of all maximal chains of an ordered set $ P$. The main question considered is the following: Which compact spaces can be represented as $ M(G)$ for some graph $ G$ or as $ M(P)$ for some ordered set $ P$? The former are characterized as spaces which have a binary subbase for the closed sets which consists of clopen sets. We give an example to show that this does not include all zero-dimensional supercompact spaces. The following negative result is obtained concerning ordered sets: Let $ D$ be an uncountable discrete space and let $ \alpha D$ denote the one-point compactification of $ D$. Then there is no ordered set $ P$ such that $ M(P) \simeq \alpha D$.

References [Enhancements On Off] (What's this?)

  • [1] M. Bell, The space of complete subgraphs of a graph, Comment. Math. Univ. Carolin. 23 (1982), 525-536. MR 677860 (84a:54050)
  • [2] B. Dushnik and E. W. Miller, Partially ordered sets, Amer. J. Math. 63 (1941), 600-610. MR 0004862 (3:73a)
  • [3] P. C. Gilmore and A. J. Hoffman, A characterization of comparability graphs and of interval graphs, Canad. J. Math. 16 (1964), 539-548. MR 0175811 (31:87)
  • [4] J. Ginsburg, I. Rival and W. Sands, Antichains and finite sets that meet all maximal chains (to appear).
  • [5] I. Juhasz, Cardinal functions in topology, Math. Centre Tracts 34, Math. Centre, Amsterdam, 1971. MR 0340021 (49:4778)
  • [6] J. van Mill, Supercompactness and Wallman spaces, doctoral dissertation, Free University of Amsterdam, 1977. MR 0464160 (57:4095)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54D30, 05C10, 06A10

Retrieve articles in all journals with MSC: 54D30, 05C10, 06A10

Additional Information

Keywords: Compact space, graph, maximal complete subgraph, binary subbase, ordered set, maximal chain, one-point compactification
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society